Amsacrine-associated cardiotoxicity: An analysis of 82 cases

R. B. Weiss, A. J. Grillo-Lopez, S. Marsoni, J. G. Posada, F. Hess, B. J. Ross

Research output: Contribution to journalArticle

Abstract

Amsacrine is an antileukemia drug being widely used in North America, Europe, Australia, and New Zealand. In the initial clinical trials, patients treated with amsacrine developed occasional instances of acute cardiac arrhythmias and cardiomyopathy. We review and analyze the features of cardiac abnormalities associated with amsacrine in 82 patients, 27 of whom have not been previously reported in the literature, but we have included a large amount of additional information about these patients in our analysis. we conclude that amsacrine-related cardiac events are less common than those related to anthracycline chemotherapeutic agents. Manifestations of such toxicity include ECG abnormalities, ventricular and atrial arrhythmias, sudden death, and congestive heart failure. There is little or no cumulative dose effect. Hypokalemia may be a risk factor for development of serious tachyarrythmias, but such problems can occur despite a normal serum potassium level. Amsacrine appears to affect depolarization and repolarization of the heart, but the mechanism is unknown.

Original languageEnglish
Pages (from-to)918-928
Number of pages11
JournalJournal of Clinical Oncology
Volume4
Issue number6
Publication statusPublished - 1986

ASJC Scopus subject areas

  • Cancer Research
  • Oncology

Fingerprint Dive into the research topics of 'Amsacrine-associated cardiotoxicity: An analysis of 82 cases'. Together they form a unique fingerprint.

  • Cite this

    Weiss, R. B., Grillo-Lopez, A. J., Marsoni, S., Posada, J. G., Hess, F., & Ross, B. J. (1986). Amsacrine-associated cardiotoxicity: An analysis of 82 cases. Journal of Clinical Oncology, 4(6), 918-928.